Posted 27 January 2002 - 10:13 AM
Top of the morning
If the physician is suspicious of Crohns, I would hold off on experimenting with any OTC immunomodulation or antiinflammatory agents. The mucous is a symptom of activation of the IRS (inflammtory response system) certainly, you have that right, but is a benign symptom so to speak.There are a number of proinflammatory mediators released in the small bowel in the IRS activation seen in IBS d's and cyclics, and the reaction pattern is distinct from that seen in Crohn's for example and basically has to be managed a bit differently.. People tend to to think of "inlfammation" as some fixed-form or single-pathway or single mechanism. On the contrary what combination of componenets of the IRS that may be active can vary widely.Usually it is better to allow the differential diagnosis to finish, using pharmacotherapy during that time to deal with serious symptoms like pain and diarrhea and bloating for example if one suffers those. There are way more mediators involved in the various IRS reaction possible than just histmamine.Depending upon which immunocytes are provoked and in what combination there are "in toto" perhaps 100 different specific proinflammatory mediators to consider. Mast cells alone will release (5) distinct classes of mediators which include 15-16 or so as I recall individual preformed or synhtesiazed mediators.The histamine released, like heparin, is classified as "toxic" mediator. It is directly toxic to any parasites (a primary function) and the collateral effects are to increase blood vessel permeability (to make it easier for intracascular immunocytes which "migrate" to sites of insult to get out to do so) and it causes smooth muscle contraction.The principal mast cell mediators which will alter mucous production are a type of lipid mediator called leukotrienes...in this case C4 and D4. These leukotrienes, "pound for poun"
are 100 times more powerful than histamine. In addition to altering vascular permeability and smooth muscle ativity like histamine, they stimulate mucous secretion.So you actually have to take anti-leukotriene agents or mast cell stabilizers (to prevent degranulation), not antihistamines to deal with increased mucous production. Or more simply isolate the things which are provoking the inmflammatory response and avoid them (in IBS...in IBD the mechanism is different, and can be aggrvated or amplified by exogenous factors, but the "autoimmune" IRS activation is primary).Now, once you trigger the IRS, even the more limited inflammatory response seen in the small bowel of IBS d-types ansd cyclics so far, you got other problems though because you alse dump PAF (platelet activating factor) which amplifes the effects of leukotrienes plus it activates or "recruits" other immunocyes to the site of insult (neutriphils, eosinophils, platelets). Also, you could have T-lymphocyte activation locally within the small bowel to deal with (biopsy has shown abnormal lymphocyte "accumulatiopn" along the pathwasy of the enteric nervous system as if the apteint is responding to an "infection"..activate the lymphocytes and another Pandoras box flies open). Again, this has been found on biopsy in IBD patients, and lymphocyte activators and mediators can be recovered from the small bowel washings (or biopsy) of IBS patients. Their appearence can be provoked with various dietary compnenets as a function of food sensitivity or intolerance, and the occasional comorbid alllergic reaction.Then the question becomes is there a cytotoxic reaction involved as well, and then you have to consider the mediators of the cytotoxic T-cells...complement activation ?...and on and on and on.This is sort of a very short illustrtaion of why its best to let doc finish ruling out the IBD possibility and if you are left with a symptom-based diagnosis of IBS, then there is a much clearer, and more narrowly focused, selection of treatment modalities to help isolate what is provoking the IRS activation seen in IBS patients, and then how to avoid it. Then the mucous of course along with any other sympotms will be reduced towards something more normal if you avoid that which provokes the release of mucosa-stimulating mediators.The antihistamines can perhaps help overall with reducing vascular peremability and slowing down the IRS repsonses and consequences (since the increased eprmeability to let cells OUT of the blood vessels also lets bigger than normal particles of food or toxic food additives IN to the bloodstream where cellular reactions are provoked and systemic symptoms of IRS activation experienced, and can help with other more obvious systemic activation of IRS (comorbid rhinitis, for example, if the person suffers it). There are other more benign options too once you know what you are dealing with in the first place.So I would just not suggest starting to pop antihistamines and endure the side effects of them, just to see if you could effect reduction in mucous....wrong drug anyway.Eat well. Think well. Be wellMNL